Wyoming, 2019

Heavy Snow and High Wind in Wyoming, March 8 to 9, 2019

March 8 to 9, 2019 · NWS CYS · 6 events in 6 counties and zones

A shortwave trough axis extending from western Wyoming south and west to the Four Corners with an associated low center and cold front passed over the forecast region creting a tight pressure gradient and strong subsidence in its wake. Most of the wind prone area across southeastern Wyoming experienced wind gusts reaching into the low 60 mph range.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A shortwave trough axis extending from western Wyoming south and west to the Four Corners with an associated low center and cold front passed over the forecast region creting a tight pressure gradient and strong subsidence in its wake. Most of the wind prone area across southeastern Wyoming experienced wind gusts reaching into the low 60 mph range. High peaks across the Sierra Madre and Snowy Range received over a foot of snow as part of the frontal passage over the area. The eastern portion of Laramie County had a heavy snowband move across the Albin area dropping up to six inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 8, 4:31 AM MST, 29 minutes earlier.

Area forecast discussion, Mar 8, 4:31 AM MST, 29 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
431 AM MST Fri Mar 8 2019

.SHORT TERM...(Today and Saturday)
Issued at 322 AM MST Fri Mar 8 2019

Valley freezing fog is persisting this morning across the North
Platte River from Goshen County in Wyoming through portions of the
NE Panhandle. KAIA, KTOR, and KBFF have been socked in with under
half mile visibility since late Thursday night. A freezing fog
advisory remains in effect till 9 AM Friday in anticipation of
early daytime heating lifting the fog. On a side note regarding
the fog, could have very picturesque photos of hoarfrost across
the valley.

Our next weather producing system is moving across the NV-UT line
eastward bringing in another round of precipitation coupled with
some strong, gusty winds. This combination of strong winds and
snow across the western portion of the forecast area was
justification enough to issue Winter Weather Advisories. Main
concern will be for snow and blowing snow that will likely cause
issues across portions of Interstate 80 and 25. Further details
can be found in the applicable weather headline product. Continued
potential for blowing snow and 1-3 inches of accumulating snow
across Dawes and Box Butte kept the need to continue these
headlines as well. While the overall QPF and snow totals are
lacking somewhat, the impacts though remain concerning enough to
keep headlines in place.

The GFS and the NAM are picking up on strong mid-level vorticity
and omega gradients especially across the southern Laramie Range
into the high plains bordering CO. Strongest wind gusts above 50
kts still contained mainly to the Interstate 80 Summit to Buford.
Lapse rates and gradients diminish some but potential remains for
strong downsloping flow making it out towards KCYS. Kept the High
Wind Watch to allot for another model cycle to ensure trends
remain and the gradients will suffice for high winds. GFS model
solutions showing increased chance for strong winds across the
southwestern NE Panhandle that will need to be watched as lapse
rates and subsidence do not stay at the level long enough Saturday
afternoon that we normally like to see.

With temperatures around seasonal norms, model soundings are
picking up on some low level instability across the western
forecast area today with the potential for some convective
elements. Not out of the question for folks across Carbon County
to have thundersnow today.

.LONG TERM...(Sunday through Thursday)
Issued at 322 AM MST Fri Mar 8 2019

Mid-level ridging and vorticity advection will keep snow falling
across the southern portion of Carbon County with higher totals
over the mountain ranges on Sunday. Dry air will advect in,
capping off precipitation chances Sunday evening.

The extended forecast period now turns into the world of
uncertainty as our next major weather pattern of a CO Low takes
shape for Tuesday through Thursday. Model difference and flip-
flopping of low pressure center and location of cyclogenesis are
changing back and forth with each model run for the GFS and EURO.
Ensembles are spaced out as well making even the best pass of a
forecast difficult at this point. If the location of deep
cyclogenesis lies closer to us as it comes off the Rockies, we
could expect deep trowal action of strong almost blizzard-like
winds and snow, as the EURO is hinting at though it moves out into
the plains far faster than be ideal for the worst conditions to
occur. If the CO low takes more of the pattern by the GFS, some
snow would be likely but not the strong, persistent winds over
our forecast area but rather central NE. Differences in storm
accumulation precipitation around half an inch to over an inch
QPF. Continued tracking of forecast especially as onshore
measurements become available will be critical in determining
cyclogenesis location and intensity off the Rockies and impacts
for the region.

After the passing of the CO low, temperatures turn seasonably cool
for Wednesday through the end of the week with daytime highs in
the mid 20s to low 30s.

&&

.AVIATION...(For the 12Z TAFS through tonight)

Active weather over the next 24 hours with snow, dense fog, and
even thundershowers and strong winds expected.

For the Nebraska terminals, LIFR conditions will continue at KBFF
and KAIA due to dense fog with BR at the other terminals early.
Fog will slowly lift this morning with VIS returning to 5+ miles
by noon today. Any VFR or MVFR CIGS will be short-lived this
afternoon as CIGS will lower with snow developing from north to
south into this evening. Most NE terminals will return to IFR or
near IFR between 00z to 04z this evening.

For southeast Wyoming, VFR conditions this morning will gradually
deteriorate as snow/rain and even a few thunder showers develop
through the afternoon hours. Will keep the mention of VCTS out of
the area TAFs for now due to limited coverage, but may see a few
lightning strikes across the area as a potent upper level trough
moves across the region today. Snow is expected to develop at KRWL
shortly, with activity developing further east towards KCYS by
early this afternoon. Persistent IFR conditions should hold off
until sometime this evening, between 22z today and 03z Saturday.
Strong westerly winds will develop behind the trough as it exits
to the east, with gusts around 40 knots possible after 09z
Saturday morning.

&&

.FIRE WEATHER...
Issued at 321 AM MST Fri Mar 8 2019

With chances of precipitation today through Saturday and again
middle of next week, fire weather concerns will remain low with
seasonably cool temperatures persisting through the forecast
period.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...

WY...Freezing Fog Advisory until 9 AM MST this morning for WYZ108.

     Winter Weather Advisory from 9 AM this morning to 6 AM MST
     Saturday for WYZ101-103>105-109-111.

     High Wind Watch from this evening through Saturday morning for
     WYZ116>118.

     Winter Storm Warning until 11 AM MST Saturday for WYZ112-114.

NE...Freezing Fog Advisory until 9 AM MST this morning for NEZ003-
     019>021-096.

     Winter Weather Advisory from 11 PM this evening to 11 AM MST
     Saturday for NEZ002-003.

&&

SHORT TERM...WM
LONG TERM...WM
AVIATION...TJT
FIRE WEATHER...WM
Hazardous weather outlook, Mar 8, 4:53 AM MST, 7 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
453 AM MST Fri Mar 8 2019

NEZ054-055-095-WYZ119-091200-
Kimball-Cheyenne-North Sioux-East Laramie County-
453 AM MST Fri Mar 8 2019

This hazardous weather outlook is for portions of western
Nebraska and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Rain and snow showers possible later this afternoon through the
evening. One to two inches possible across northern Sioux County
with generally under half an inch for eastern Laramie County in
Wyoming and Kimball and Cheyenne Counties in Nebraska.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Strong winds and snow will create travel impacts with blowing
snow and reduced visibility. Winds will be gusting into the upper
40s and low 50 mph range. Similar conditions possible again
Tuesday through Thursday.

.Spotter information statement...

Spotters are encouraged to report their snowfall totals to their
local National Weather Service Office.

WYZ102-106-107-110-113-115-091200-
Niobrara County-Central Laramie Range and Southwest Platte County-
East Platte County-North Snowy Range Foothills-
Upper North Platte River Basin-Laramie Valley-
453 AM MST Fri Mar 8 2019

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Rain and snow showers possible today with new snow accumulation of
1 to 3 inches. Breezy conditions will cause blowing snow and
roadways to become slick.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Periods of snow showers continue through Saturday morning with
gusty winds into the afternoon. Another round of snow and gusty
winds possible Tuesday into Thursday.

.Spotter information statement...

Spotters are encouraged to report their snowfall totals to their
local National Weather Service Office.

WYZ112-114-091200-
Sierra Madre Range-Snowy Range-
453 AM MST Fri Mar 8 2019

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Heavy snow accumulations expected with totals over a foot. Strong
winds blowing around 45 mph with blowing snow likely. Some
convective elements possible today with thundersnow chances
present. See Winter Storm Warning for further information.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Heavy snow accumulations continue into Sunday with breezy
conditions. Additional snow chances again Tuesday through
Thursday.

.Spotter information statement...

Spotters are encouraged to report their snowfall totals to their
local National Weather Service Office.

NEZ019>021-096-WYZ108-091200-
Scotts Bluff-Banner-Morrill-South Sioux-Goshen County-
453 AM MST Fri Mar 8 2019

This hazardous weather outlook is for portions of western
Nebraska and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Areas of freezing fog with areas of visibility under 1 mile to
continue through mid- morning a few hours after sunrise. See
Freezing Fog Advisory for additional information. Periods of snow
to begin later today with new snow accumulation under 1 inch with
breezy conditions for blowing snow and slick roadways.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Breezy conditions to continue on Saturday with blowing snow
concerns and roadway impacts. Strong winds and snow potential
again with next system Tuesday through Thursday.

.Spotter information statement...

Spotters are encouraged to report their snowfall totals to their
local National Weather Service Office.

WYZ101-103>105-109-111-091200-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-Southwest Carbon County-
453 AM MST Fri Mar 8 2019

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Snow accumulation of 1 to 3 inches possible with breezy conditions
making travel difficult with slick/snow-covered roadways and
limited visibility from blowing snow. See Winter Weather Advisory
for additional information. Travel impacts likely along portions
of Interstate 25 and 80.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Snow and breezy conditions continue into Saturday morning with
Winter Weather Advisory in effect till 6 AM MST. Snow and
breezy conditions expected to return again Tuesday through
Thursday.

.Spotter information statement...

Spotters are encouraged to report their snowfall totals to their
local National Weather Service Office.

WYZ116>118-091200-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
453 AM MST Fri Mar 8 2019

This hazardous weather outlook is for portions of southeast
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Rain and snow showers possible later this afternoon through the
evening hours. Breezy conditions will cause blowing snow and areas
of reduced visibility. High Wind Watch for winds gusting into the
60 mph range possible starts at 11 PM MST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Strong winds likely much of Saturday morning gusting into the 60
mph range. High risk of blowovers of low-weight, high-profile
vehicles and those with trailers. Slick roads possible with
blowing snow. See High Wind Watch for further details. Snow and
breezy conditions expected to return again Tuesday through
Thursday.

.Spotter information statement...

Spotters are encouraged to report their snowfall totals to their
local National Weather Service Office.

NEZ002-091200-
Dawes-
453 AM MST Fri Mar 8 2019

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT

Snow accumulation possible later this evening with breezy
conditions for reduced visibility and slick roadways. Winter
Weather Advisory goes in effect at 11 PM MST today.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Winter Weather Advisory continues from Friday to 11 AM MST
Saturday. Breezy conditions and additional rounds of snow
possible Tuesday through Thursday.

.Spotter information statement...

Spotters are encouraged to report their snowfall totals to their
local National Weather Service Office.

NEZ003-091200-
Box Butte-
453 AM MST Fri Mar 8 2019

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT

Areas of freezing fog will linger through the morning hours before
lifting. Evening snow showers into the overnight with breezy
winds creating blowing snow impacts and slick roadways. See
Freezing Fog Advisory and Winter Weather Advisory for additional
details.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Winter weather advisory continues into Saturday with impacts from
snow and blowing snow. Breezy conditions and additional rounds of
snow possible Tuesday through Thursday.

.Spotter information statement...

Spotters are encouraged to report their snowfall totals to their
local National Weather Service Office.

In the hours before

Local storm report, Mar 7, 11:51 PM MST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1151 PM MST THU MAR 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             9 SW HARRISBURG         41.46N 103.86W
03/07/2019  M3.3 INCH        BANNER             NE   COCORAHS

            COCORAHS STATION NE-BA-3, 8 SW HARRISBURG.

0700 AM     SNOW             1 WNW GURLEY            41.33N 102.99W
03/07/2019  M4.0 INCH        CHEYENNE           NE   COCORAHS

            COCORAHS STATION CHEY019, 1 WNW GURLEY.

0700 AM     SNOW             5 E BOX BUTTE DAM       42.45N 102.99W
03/07/2019  M4.7 INCH        DAWES              NE   COCORAHS

            COCORAHS STATION DAWE015, 4 E BOX BUTTE DAM.

0700 AM     SNOW             3 WSW CHADRON STATE PAR 42.67N 103.07W
03/07/2019  M4.5 INCH        DAWES              NE   COCORAHS

            COCORAHS STATION DAWE026, 3 W CHADRON STATE
            PARK.

0700 AM     SNOW             2 SE CHADRON STATE PARK 42.66N 102.98W
03/07/2019  M4.0 INCH        DAWES              NE   COCORAHS

            COCORAHS STATION NE-DS-1, 1 SE CHADRON STATE
            PARK.

0700 AM     SNOW             1 W KIMBALL             41.23N 103.67W
03/07/2019  M1.0 INCH        KIMBALL            NE   COCORAHS

            COCORAHS STATION NE-KM-1, KIMBALL.

0400 PM     SNOW             8 S GERING              41.72N 103.67W
03/07/2019  M5.0 INCH        SCOTTS BLUFF       NE   COCORAHS

            COCORAHS STATION NE-SB-5, 7 S GERING.

0700 AM     SNOW             2 NNW MORRILL           41.99N 103.94W
03/07/2019  M4.0 INCH        SCOTTS BLUFF       NE   COCORAHS

            COCORAHS STATION SCOT005, 1 NNW MORRILL.

0500 AM     SNOW             2 E TERRYTOWN           41.85N 103.63W
03/07/2019  M4.8 INCH        SCOTTS BLUFF       NE   CO-OP OBSERVER

            CO-OP OBSERVER STATION SCBN1, 2 SE
            SCOTTSBLUFF.

0900 AM     SNOW             3 WNW SCOTTSBLUFF       41.88N 103.72W
03/07/2019  M4.7 INCH        SCOTTS BLUFF       NE   CO-OP OBSERVER

            CO-OP OBSERVER STATION DERN1, SCOTTSBLUFF
            2WNW.

0300 AM     SNOW             7 NW ALBANY             41.24N 106.23W
03/07/2019  M2.0 INCH        ALBANY             WY   MESONET

            MESONET STATION CINW4, 6 SW CENTENNIAL WY -
            CINNABAR PARK SNOTEL.

0655 AM     SNOW             6 NE ARLINGTON          41.66N 106.13W
03/07/2019  M1.3 INCH        CARBON             WY   COCORAHS

            COCORAHS STATION WY-CR-5, 6 NE ARLINGTON.

0600 AM     SNOW             4 WSW DOUGLAS           42.73N 105.47W
03/07/2019  M2.5 INCH        CONVERSE           WY   COCORAHS

            COCORAHS STATION WY-CV-16, 4 WSW DOUGLAS.

0700 AM     SNOW             1 WNW GLENROCK          42.86N 105.87W
03/07/2019  M2.5 INCH        CONVERSE           WY   COCORAHS

            COCORAHS STATION WY-CV-27, GLENROCK.

0700 AM     SNOW             12 NW LOST SPRINGS      42.90N 105.06W
03/07/2019  M3.0 INCH        CONVERSE           WY   COCORAHS

            COCORAHS STATION WY-CV-11, 11 NW LOST
            SPRINGS.

0800 AM     SNOW             4 SW FORT LARAMIE       42.18N 104.57W
03/07/2019  M4.2 INCH        GOSHEN             WY   COCORAHS

            COCORAHS STATION WY-GS-27, 3 WSW FORT
            LARAMIE.

0800 AM     SNOW             3 NNE HAWK SPRINGS      41.83N 104.25W
03/07/2019  M4.6 INCH        GOSHEN             WY   COCORAHS

            COCORAHS STATION WY-GS-11, 2 NNE HAWK
            SPRINGS.

0700 AM     SNOW             6 N LA GRANGE           41.73N 104.17W
03/07/2019  M4.0 INCH        GOSHEN             WY   COCORAHS

            COCORAHS STATION WY-GS-38, 5 N LA GRANGE.

0700 AM     SNOW             4 ESE LA GRANGE         41.62N 104.08W
03/07/2019  M5.0 INCH        GOSHEN             WY   COCORAHS

            COCORAHS STATION WY-GS-16, LA GRANGE 4.4
            ESE.

0800 AM     SNOW             10 SSE TORRINGTON       41.94N 104.10W
03/07/2019  M3.8 INCH        GOSHEN             WY   COCORAHS

            COCORAHS STATION WY-GS-20, 3 WNW LYMAN.

0700 AM     HEAVY SNOW       10 E JAY EM             42.49N 104.16W
03/07/2019  M7.4 INCH        GOSHEN             WY   CO-OP OBSERVER

            CO-OP OBSERVER STATION DDEW4, NR JAY EM.

0500 PM     SNOW             2 WSW FORT LARAMIE      42.21N 104.56W
03/07/2019  M4.0 INCH        GOSHEN             WY   CO-OP OBSERVER

            CO-OP OBSERVER STATION OFLW4, OLD FORT
            LARAMIE (HISTORICAL SITE).

0800 AM     SNOW             1 SE TORRINGTON         42.06N 104.17W
03/07/2019  M5.0 INCH        GOSHEN             WY   COCORAHS

            COCORAHS STATION WY-GS-9, TORRINGTON.

0700 AM     SNOW             3 NNW VETERAN           42.00N 104.38W
03/07/2019  M4.2 INCH        GOSHEN             WY   COCORAHS

            COCORAHS STATION WY-GS-8, 3 NW VETERAN.

0700 AM     SNOW             4 NW BURNS              41.23N 104.41W
03/07/2019  M2.0 INCH        LARAMIE            WY   COCORAHS

            COCORAHS STATION WY-LM-96, 3 NW BURNS.

0700 AM     SNOW             5 NW CARPENTER          41.09N 104.41W
03/07/2019  M1.0 INCH        LARAMIE            WY   COCORAHS

            COCORAHS STATION WY-LM-147, 5 NW CARPENTER.

0700 AM     SNOW             10 E CHEYENNE           41.17N 104.60W
03/07/2019  M3.0 INCH        LARAMIE            WY   COCORAHS

            COCORAHS STATION WY-LM-106, 9 E CHEYENNE.

0700 AM     SNOW             2 E CHEYENNE            41.14N 104.75W
03/07/2019  M2.2 INCH        LARAMIE            WY   COCORAHS

            COCORAHS STATION WY-LM-36, 1 E CHEYENNE.

0600 AM     SNOW             2 ESE CHEYENNE          41.13N 104.75W
03/07/2019  M2.0 INCH        LARAMIE            WY   COCORAHS

            COCORAHS STATION WY-LM-28, 2 ESE CHEYENNE.

0600 AM     SNOW             2 ENE CHEYENNE          41.16N 104.76W
03/07/2019  M2.0 INCH        LARAMIE            WY   COCORAHS

            COCORAHS STATION WY-LM-82, 1 ENE CHEYENNE.

0800 AM     SNOW             2 NNE CHEYENNE          41.17N 104.77W
03/07/2019  M1.9 INCH        LARAMIE            WY   COCORAHS

            COCORAHS STATION WY-LM-111, 2 NNE CHEYENNE.

0700 AM     SNOW             CHEYENNE                41.14N 104.79W
03/07/2019  M1.5 INCH        LARAMIE            WY   COCORAHS

            COCORAHS STATION WY-LM-207, CHEYENNE.

0800 AM     SNOW             4 ESE NORTH CHEYENNE    41.19N 104.71W
03/07/2019  M2.0 INCH        LARAMIE            WY   CO-OP OBSERVER

            CO-OP OBSERVER STATION GRAW4, CHEYENNE 7NE.

0720 AM     SNOW             10 E FOX FARM-COLLEGE   41.11N 104.60W
03/07/2019  M1.0 INCH        LARAMIE            WY   COCORAHS

            COCORAHS STATION WY-LM-198, 9 E FOX
            FARM-COLLEGE.

0900 AM     SNOW             2 ESE FEDERAL           41.26N 105.06W
03/07/2019  M3.0 INCH        LARAMIE            WY   MESONET

            MESONET STATION HRSW4, HORSE CREEK 12SSE.

0600 AM     SNOW             3 SW NORTH CHEYENNE     41.19N 104.82W
03/07/2019  M2.8 INCH        LARAMIE            WY   COCORAHS

            COCORAHS STATION WY-LM-197, 2 SW NORTH
            CHEYENNE.

0611 AM     SNOW             5 ESE NORTH CHEYENNE    41.19N 104.71W
03/07/2019  M2.2 INCH        LARAMIE            WY   COCORAHS

            COCORAHS STATION WY-LM-22, 4 ESE NORTH
            CHEYENNE.

0700 AM     SNOW             4 NNW NORTH CHEYENNE    41.27N 104.82W
03/07/2019  M2.0 INCH        LARAMIE            WY   COCORAHS

            COCORAHS STATION WY-LM-24, 4 NNW NORTH
            CHEYENNE.

0700 AM     SNOW             6 NNW NORTH CHEYENNE    41.30N 104.83W
03/07/2019  M1.9 INCH        LARAMIE            WY   COCORAHS

            COCORAHS STATION WY-LM-112, 5 NNW NORTH
            CHEYENNE.

0600 AM     SNOW             8 WNW NORTH CHEYENNE    41.27N 104.92W
03/07/2019  M1.2 INCH        LARAMIE            WY   COCORAHS

            COCORAHS STATION WY-LM-121, 7 WNW NORTH
            CHEYENNE.

0800 AM     SNOW             1 ESE WARREN AF BASE    41.14N 104.84W
03/07/2019  M2.5 INCH        LARAMIE            WY   COCORAHS

            COCORAHS STATION WY-LM-93, 1 ESE WARREN AF
            BASE.

0700 AM     SNOW             1 WNW WARREN AF BASE    41.16N 104.88W
03/07/2019  M2.0 INCH        LARAMIE            WY   COCORAHS

            COCORAHS STATION WY-LM-103, 1 W WARREN AF
            BASE.

0700 AM     SNOW             10 S KEELINE            42.61N 104.74W
03/07/2019  M4.0 INCH        NIOBRARA           WY   COCORAHS

            COCORAHS STATION WY-NB-9, 9 S KEELINE.

0800 AM     SNOW             11 N LANCE CREEK        43.18N 104.60W
03/07/2019  M4.5 INCH        NIOBRARA           WY   CO-OP OBSERVER

            CO-OP OBSERVER STATION LNCW4, LANCE CREEK
            11NNE.

0800 AM     HEAVY SNOW       1 SSE LUSK              42.75N 104.45W
03/07/2019  M6.5 INCH        NIOBRARA           WY   COCORAHS

            COCORAHS STATION WY-NB-4, LUSK.

0800 AM     SNOW             GUERNSEY                42.26N 104.75W
03/07/2019  M2.8 INCH        PLATTE             WY   COCORAHS

            COCORAHS STATION WY-PT-25, GUERNSEY.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow, 3 high wind. Local standard time, as filed.

Heavy Snow, Snowy Range

When
March 8, 5:00 AM MST to March 9, 8:00 AM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Med Bow site located twenty-one miles south-southeast of Elk Mountain at an elevation of 10,510 feet received a snow water equivalent of 0.9 inches. Applying a fifteen to one ratio calculates an estimated snowfall total of 13.5 inches.

Heavy Snow, Sierra Madre Range

When
March 8, 5:00 AM MST to March 9, 8:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Sensor at Old Battle or ten miles west-southwest of Encampment measured a snow water equivalent of 1.10 inches. Applying a snow to liquid ratio of twelve to one calculated an estimated total snowfall of 13.2 inches.

Heavy Snow, East Laramie County

When
March 8, 6:00 PM MST to March 9, 10:00 AM MST
Where
East Laramie County forecast zone
Reported by
Public
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Message sent via Twitter from observer three miles southwest of Albin reported six inches of heavy snow.

High Wind, South Laramie Range

When
March 9, 4:15 AM MST to 2:15 PM MST
Where
South Laramie Range forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor at Lone Tree along Interstate 80 or two miles west of Buford measured the reported wind gust.

High Wind, South Laramie Range Foothills

When
March 9, 6:15 AM MST to 11:45 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor at Otto or sixteen miles west-southwest of Cheyenne measured the reported wind gust.

High Wind, North Snowy Range Foothills

When
March 9, 9:10 AM MST to 1:20 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor at Arlington East along Interstate 80 or two miles east-southeast of Arlington measured the reported wind gust.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 808210, 808211, 808212, 807990, 807991, 807992.